Jump to content
CrazyBoards.org

I feel worse on every antidepressant tried, what next?


Recommended Posts

So as the title says really, I've tried a whole load of antidepressants recently and over the years and felt worse on most of them.  The SSRIs seem to make my really agitated, restless and generally uncomfortable in my own skin and it was the same with one of the tricyclics I tried.  Others  I've tried either haven't helped or have had intolerable side effects. 

 

Now I'm on Moclobemide which is a reversible and therefore safer MAOI.  OK I'm only 1 week in but these last 3 days I've been feeling tearful which is unusual for me and even more sad/depressed than I was previously. Plus I can feel a subtle agitation starting to build up, not as bad as with previous drugs but it is still there. I have been thinking more thoughts about suicide/death and I've had waves of tirdness/fatigue.   So basically a weird mix of activation and demotivation (sorry can't think of a better word) at the same time - identical to what has happened previously.   

 

Not sure where the f*ck I go from here if this med isn't going to help. I'm starting to wonder if my DX's are correct or if I have some other issue, as surely antidepressants should HELP not make things worse. 

 

I know you have to try new meds for 6+ weeks to see the benefits but I'm not sure I have the energy to see it out.  Last 2 meds I tried I stuck with for that length of time and just felt increasingly worse the longer things went on.......... plus the washout period, etc. 

 

ughhhh  maybe I need to see a Pdoc rather than my GP. 

 

Any thoughts?  Anyone had any similar experience and found ANY med that can help anxiety/stress/agitation? 

Link to comment
Share on other sites

I would highly recommend you connect with a psychiatrist. GP's are wonderful, but they are not trained in the ways of psych meds and diagnosing psych disorders. Maybe your GP can refer you to a psychiatrist? 

 

I understand if finding a pdoc is hard in your area though. I live in Canada, where pdoc's are scarce. So, my system is, I connect with my psychiatrist for hour long consults at least 2-4 times a year (when I'm stable, more often if I'm not) and get refills from my GP. Not the best system, but it works for me. Maybe you can work something out like that, if there are no pdocs accepting patients in your area?

 

Anyway, have you considered asking about an anti-psychotic like Abilify? It's approved as an add-on to antidepressants to treat depression. As well, have you ever tried a mood stabilizer like Lamictal? Lamictal is known to be a good mood stabilizer for people with bipolar depression. I don't see why it can't be on the table in your case. 

 

There are MANY different meds out there and a boat load of combinations you can try. Get yourself to a pdoc and they should be able to safely tinker with the many different drugs that are available for you. 

 

In addition, do you see a tdoc? I just ask cause, it's important to have someone who can keep you safe, especially when you're having suicidal thoughts and feel more tearful than usual. As well, as you probably already know, therapy + meds is the best combination. 

 

Best of luck to you. :)

Link to comment
Share on other sites

I would definitely see a pdoc.

And have you ever tried an AAP like seroquel or abilify added to an AD to augment it? It should help with the anxiety or agitation.

 

 

I would highly recommend you connect with a psychiatrist. GP's are wonderful, but they are not trained in the ways of psych meds and diagnosing psych disorders. Maybe your GP can refer you to a psychiatrist? 

 

I understand if finding a pdoc is hard in your area though. I live in Canada, where pdoc's are scarce. So, my system is, I connect with my psychiatrist for hour long consults at least 2-4 times a year (when I'm stable, more often if I'm not) and get refills from my GP. Not the best system, but it works for me. Maybe you can work something out like that, if there are no pdocs accepting patients in your area?

 

Anyway, have you considered asking about an anti-psychotic like Abilify? It's approved as an add-on to antidepressants to treat depression. As well, have you ever tried a mood stabilizer like Lamictal? Lamictal is known to be a good mood stabilizer for people with bipolar depression. I don't see why it can't be on the table in your case. 

 

There are MANY different meds out there and a boat load of combinations you can try. Get yourself to a pdoc and they should be able to safely tinker with the many different drugs that are available for you. 

 

In addition, do you see a tdoc? I just ask cause, it's important to have someone who can keep you safe, especially when you're having suicidal thoughts and feel more tearful than usual. As well, as you probably already know, therapy + meds is the best combination. 

 

Best of luck to you. :)

 

Yes it seems like a pdoc may be the way to go - but I'm not sure how easy it will be to get to see one here in the UK.  As for therapy - well that situation is a bit complicated as I have been assessed for therapy and told I would not benefit from CBT but psychotherapy may help............................. the problem is getting referred for that type of therapy is not easy and I can't afford to pay privately at the moment. 

 

AAP medications scare me.  They seem to have a lot of side effects, some of which are permanent (tardive dyskinesia, etc?), also akathisia and weight gain are listed as common side effects?    I have problems with my weight anyway and will not take anything that will increase my appetite or slow down my metabolism or otherwise cause weight gain.   

 

I'm not saying I would never take an AAP - just that I am very cautious about the idea.  It seems like it might be a tough overkill to take an AAP for agitation and anxiety? I don't know, I guess a good pdoc would be able to help. 

Link to comment
Share on other sites

this is just my .02 cents here- abilify was the ONLY thing that took away my suicidal depression, anger, irritation and super duper OCD type thoughts. i started at a really low dose (as in half of a 2 mg) and found that i started noticing a difference somewhere around 5 mg. in very low doses, along wth an AD or lamictal, it can be a godsend. i would caution however that lamictal can be hell on wheels when starting up because it may agitate you. granted, i am bipolar and you are not, but i find at 10 mg of abilify, i have almost complete control over my moods, ocd, and then a mixture of xanax for the anxiety.

 

i would really try going to a pdoc. see if you GP can rec'd one. they know the medications better.

Link to comment
Share on other sites

Have you tried asking your GP to refer you to a pdoc? I think at this point it might be the sensible thing to do. It's not impossible to see a psychiatrist for depression on the NHS.

 

I live in the UK and my GP referred me to a community mental health team that includes a psychiatrist (I haven't actually had the appointment yet but it's next week) after I tried a few different antidepressants but none of them adequately treated my depression. 

 

I know that access to mental health services beyond a GP varies a lot depending on where you live, so it might not be as easy as that for you. I live somewhere with particularly good services and short waiting lists so I am lucky to be able to access a pdoc relatively easily, within a few weeks of my GP making the request.

Link to comment
Share on other sites

It's very common to feel worse on most ADs during the first 2-3 weeks, generally it's caused by the side effects, but depression could be worsened during that period too. The #1 cause for so-called AD failure is the user quit talking them too soon. But yes, a pdoc would be a good idea too.

Link to comment
Share on other sites

I'm starting to wonder if my DX's are correct or if I have some other issue, as surely antidepressants should HELP not make things worse. 

 

My first thought was 'bipolar'?  SSRI's traditionally do no good at all, can even be dangerous, for those with manic/depressive crazies.

Link to comment
Share on other sites

There's a pinned topic on the boards about getting care in the U.K. - it's in the forum "The Healthcare System Sucks!".  It's by one of our U.K. members, hope you find it helpful.   I'm no good at links or else I would copy it here, but it's easy to find. 

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...